Vincristine-induced recurrent laryngeal nerve paralysis

Donald J. Annino, Carol J. MacArthur, Ellen M. Friedman

Research output: Contribution to journalArticle

51 Scopus citations

Abstract

Vincristine-sulfate-related vocal cord paralysis has been reported infrequently in the literature. The neurotoxicity of the vinca alkaloids is well-known; however, the potential for cranial nerve involvement is not widely recognized. Given the complexity of the typical patient receiving such a chemotherapeutic agent, the potential for misdiagnosis is high. Many patients have primary tumors or metastatic lesions in sites that could cause the clinician to overlook this reversible cause of neurologic dysfunction. This study describes the first three reported pediatric cases of vincristine-induced vocal cord paralysis. Two patients developed increasing stridor secondary to bilateral vocal cord paralysis; the third developed a unilateral vocal cord paralysis. All resolved spontaneously upon withdrawal of the vincristine. Vinca-alkaloid-induced vocal cord paralysis is a potentially dangerous but reversible lesion. Otolaryngologists should be aware of the association between these agents and cranial nerve neuropathies.

Original languageEnglish (US)
Pages (from-to)1260-1262
Number of pages3
JournalLaryngoscope
Volume102
Issue number11
DOIs
StatePublished - Nov 1992

    Fingerprint

ASJC Scopus subject areas

  • Otorhinolaryngology

Cite this